Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 89, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2006, 12:33 AM CDT for Fayette County, Winneshiek County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2006, 12:33 AM CDT (05:33 UTC)
- Expired
- Jul 20, 2006, 1:15 AM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Fayette County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:00 AM CDT | TSTM WND DMG | Decorah, IA | POWER LINE DOWN NEAR THE INTERSECTION OF HIGHWAYS 9 AND 52. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 9:44 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -721 J/kg
- Mixed-layer LCL
- 2404 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 200533
SVRARX
IAC065-191-200615-
/O.NEW.KARX.SV.W.0089.060720T0533Z-060720T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1233 AM CDT THU JUL 20 2006
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FAYETTE COUNTY IN NORTHEAST IOWA...
WINNESHIEK COUNTY IN NORTHEAST IOWA...
* UNTIL 115 AM CDT
* AT 1230 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
MILES NORTHWEST OF STATE ROAD 9 AND 290TH STREET TO 17 MILES WEST
OF JACKSON JUNCTION...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF CRESCO TO NEW HAMPTON...AND MOVING EAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
STATE ROAD 9 AND 290TH STREET AND COUNTY ROADS W 14 AND A 34 AROUND
1240 AM...
WAUCOMA AND RIDGEWAY AROUND 1245 AM...
SPILLVILLE AND FORT ATKINSON AROUND 1250 AM...
DECORAH AND CALMAR AROUND 1255 AM...
WEST UNION AND OSSIAN AROUND 100 AM...
70 MPH WINDS HAVE OCCURRED FURTHER WEST WITH THIS LINE. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.
LAT...LON 4292 9162 4292 9172 4294 9184 4295 9206
4296 9207 4343 9208 4350 9206 4349 9203
4348 9162
$$
BAUMGARDT3 follow-up statements
000
WWUS53 KARX 200550
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1250 AM CDT THU JUL 20 2006
IAC065-191-200615-
/O.CON.KARX.SV.W.0089.000000T0000Z-060720T0615Z/
WINNESHIEK IA-FAYETTE IA-
1250 AM CDT THU JUL 20 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN FAYETTE AND WINNESHIEK COUNTIES...
AT 1247 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ALPHA TO
STATE ROAD 9 AND 245TH STREET...OR ALONG A LINE EXTENDING FROM 13
MILES SOUTHEAST OF NEW HAMPTON TO DECORAH...MOVING SOUTHEAST AT 60
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OSSIAN AND STATE ROAD 9 AND FRANKVILLE ROAD AROUND 1255 AM...
WEST UNION AND FRANKVILLE AROUND 100 AM...
ELGIN AND CLERMONT AROUND 105 AM...
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.
LAT...LON 4292 9162 4292 9172 4294 9184 4295 9206
4296 9207 4343 9208 4350 9206 4349 9203
4348 9162
$$
BAUMGARDT000
WWUS53 KARX 200559
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1258 AM CDT THU JUL 20 2006
IAC065-191-200615-
/O.CON.KARX.SV.W.0089.000000T0000Z-060720T0615Z/
WINNESHIEK IA-FAYETTE IA-
1258 AM CDT THU JUL 20 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN FAYETTE AND WINNESHIEK COUNTIES...
AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHWEST OF WEST UNION TO 8 MILES SOUTHEAST
OF DECORAH...MOVING SOUTHEAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ELGIN AND CLERMONT AROUND 105 AM...
TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.
LAT...LON 4292 9162 4292 9172 4294 9184 4295 9206
4296 9207 4343 9208 4350 9206 4349 9203
4348 9162
$$
BAUMGARDT000
WWUS53 KARX 200610
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
110 AM CDT THU JUL 20 2006
IAC065-191-200620-
/O.EXP.KARX.SV.W.0089.000000T0000Z-060720T0615Z/
WINNESHIEK IA-FAYETTE IA-
110 AM CDT THU JUL 20 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE AND
WINNESHIEK COUNTIES EXPIRES AT 115 AM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.
LAT...LON 4292 9162 4292 9172 4294 9184 4295 9206
4296 9207 4343 9208 4350 9206 4349 9203
4348 9162
$$
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:22 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 19, 9:22 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 922 PM CDT WED JUL 19 2006 .UPDATE...AS OF 02Z...OLD OUTFLOW BOUNDARY FROM TODAYS EARLIER CONVECTION STILL DRAPED FROM NORTHWEST IL INTO CENTRAL AND NORTHWEST IOWA. MEANWHILE...SURFACE COLD FRONT EXTENDED FROM NORTHERN MN TO LOW PRESSURE IN EASTERN NEBRASKA. PER LATEST RUC AND NAM/WRF...850MB MOISTURE TRANSPORT BEGINNING TO INCREASE WITH INCREASE IN LOW LEVEL JET. AS A RESULT...CONVECTION OVER PARTS OF SOUTHERN MN AND NORTHERN IOWA HAS BEGUN TO INTENSIFY. EVEN THOUGH SURFACE BASED INSTABILITY HAS BEEN BEST TO OUR SOUTH AND WEST...ELEVATED INSTABILITY REMAINS SUFFICIENT FOR SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE THE PRIMARY THREAT INTO THE EARLY MORNING HOURS OF THURSDAY. SEE LATEST HAZARDOUS WEATHER OUTLOOK. NO MAJOR CHANGES ANTICIPATED TO CURRENT DATA BASE WITH RESPECT TO RAIN PROBABILITIES. WILL PROBABLY NEED TO ADD SEVERE POTENTIAL IF CONVECTION CONTINUES TO INTENSIFY AND PROPAGATE EASTWARD. COORDINATED WITH SPC AND SEVERE WEATHER WATCH APPEARS PROBABLE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
Hazardous weather outlook, Jul 19, 8:24 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 824 PM CDT WED JUL 19 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-201100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 824 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER ADDITIONAL THUNDERSTORMS. AT THIS TIME...SEVERE STORMS ARE STILL POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...MAINLY ALONG AND SOUTH OF A CLAREMONT MINNESOTA...TO TOMAH AND ADAMS WISCONSIN LINE. ANY TORNADO THREAT APPEARS TO BE CONFINED MAINLY TO PORTIONS OF NORTHEAST IOWA AND ADJACENT AREAS OF SOUTHWEST WISCONSIN. IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...WHICH COULD CAUSE RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN. THE BEST TIME FOR SEVERE STORMS SHOULD BE UNTIL AROUND 3 AM THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY... BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT AND SPOTTER GROUPS ARE ADVISED TO CONTINUE MONITORING THE LATEST WEATHER INFORMATION. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
In the hours before
Local storm report, Jul 19, 11:00 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 7 W ORONOCO 44.16N 92.68W
07/19/2006 E0.75 INCH DODGE MN FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jul 19, 11:13 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL 3 S KELLOGG 44.26N 92.00W
07/19/2006 E0.88 INCH WABASHA MN PUBLIC
&&
SHEALocal storm report, Jul 20, 12:00 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG 3 NW WAUMANDEE 44.33N 91.74W
07/19/2006 BUFFALO WI LAW ENFORCEMENT
TREES DOWN NEAR HIGHWAY 88 AND COUNTY ROAD E.
&&
SHEALocal storm report, Jul 20, 12:04 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL CONCEPTION 44.26N 92.10W
07/19/2006 E0.50 INCH WABASHA MN TRAINED SPOTTER
1155 PM HAIL KELLOGG 44.31N 92.00W
07/19/2006 E0.88 INCH WABASHA MN AMATEUR RADIO
1155 PM HAIL LAKE CITY 44.45N 92.28W
07/19/2006 E0.25 INCH WABASHA MN AMATEUR RADIO
&&
BREESERLocal storm report, Jul 20, 12:13 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST 3 W OSAGE 43.28N 92.87W
07/20/2006 E60 MPH MITCHELL IA LAW ENFORCEMENT
&&
SHEALocal storm report, Jul 20, 12:32 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST RICEVILLE 43.36N 92.55W
07/20/2006 E70 MPH HOWARD IA PUBLIC
LOTS OF LIMBS DOWN.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:58 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 32 min |
| Jul 20, 12:16 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 44 min |
| Jul 20, 1:47 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.